Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 75, NWS Tulsa, OK

May 16, 2018Franklin County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 16, 2018, 2:56 PM CDT for Franklin County, Arkansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 2:56 PM CDT (19:56 UTC)
Expired
May 16, 2018, 3:17 PM CDT
In force
21 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 44 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS54 KTSA 161956
SVRTSA
ARC047-162045-
/O.NEW.KTSA.SV.W.0075.180516T1956Z-180516T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
256 PM CDT WED MAY 16 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Central Franklin County in west central Arkansas...

* Until 345 PM CDT

* At 255 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Mulberry, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Ozark...                          Mulberry...
  Altus...                          Branch...
  Denning...                        Wiederkehr Village...
  Caulksville...                    Etna...
  Alix...                           Meg...
  Peter Pender...                   Vesta...
  Cecil...                          

This includes Interstate 40 in Arkansas between mile markers 35 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3530 9392 3532 9408
      3545 9407 3546 9403 3547 9406 3548 9404
      3549 9405 3550 9404 3553 9370
TIME...MOT...LOC 1955Z 273DEG 12KT 3542 9399 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
942 
WWUS54 KTSA 162017
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
317 PM CDT WED MAY 16 2018

ARC047-162026-
/O.CAN.KTSA.SV.W.0075.000000T0000Z-180516T2045Z/
Franklin AR-
317 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
very heavy rain are still possible with this thunderstorm.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3530 9392 3532 9408
      3545 9407 3546 9403 3547 9406 3548 9404
      3549 9405 3550 9404 3553 9370
TIME...MOT...LOC 2015Z 273DEG 12KT 3542 9390 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:21 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 16, 12:21 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1221 PM CDT Wed May 16 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will continue to develop
through the afternoon, primarily along and south of a
KTUL-KFYV line. Mostly VFR conditions expected, with brief
areas of MVFR/IFR possible in and near storms. This activity
should weaken and dissipate by early evening. Localized fog
and IFR/LIFR cigs possible late tonight for the northwest
Arkansas TAF sites.

&&

.PREV DISCUSSION... /Issued 1058 AM CDT Wed May 16 2018/

..UPDATE...

DISCUSSION...
Scattered convection has expanded in coverage over the past
few hours across parts of eastern OK...in vicinity of MCV
noted south of Tulsa. CAMS guidance suggests best coverage
through the afternoon will generally be along and south of
a Tulsa-Fayetteville line...with a few strong/marginally
severe storms possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  88  67  88 /  20  10  10  10
FSM   64  86  67  87 /  20  10  10  10
MLC   63  86  67  87 /  20  10  10  10
BVO   61  86  64  87 /  20  10  10  10
FYV   60  82  59  84 /  20  10  10  10
BYV   62  83  58  85 /  20  10  10  10
MKO   62  85  65  87 /  20  10  10  10
MIO   63  85  62  85 /  20  10  10  10
F10   63  85  66  87 /  20  10  10  10
HHW   63  87  67  87 /  20  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, May 16, 12:46 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1246 PM CDT Wed May 16 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1246 PM CDT Wed May 16 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers and thunderstorms will continue to expand in coverage across
parts of eastern Oklahoma and northwest Arkansas into the afternoon
hours. Some of the stronger storms will be capable of producing quarter
size hail along with 60 mph winds. Slow movement of storms will also
result in locally heavy rainfall. The favored area for stronger storms
will generally be along and south of a Tulsa to Fayetteville line.

Storms are expected to weaken by early this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY THROUGH TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Periodic shower and thunderstorm chances will persist for the next several
days as a series of upper level disturbances traverse the area. A limited
chance for severe weather will be possible on most days as moist and
unstable air-mass remains in place.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 16, 11:28 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1128 AM CDT WED MAY 16 2018

OKZ070-161715-
Muskogee OK-
1128 AM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUSKOGEE COUNTY
UNTIL 1215 PM CDT...

At 1128 AM CDT, a strong thunderstorm was located 5 miles northwest
of Oktaha, moving east at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Oktaha...
Wainwright...                     Summit...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3557 9561 3574 9564 3575 9542 3557 9539
TIME...MOT...LOC 1628Z 274DEG 7KT 3565 9552
Special weather statement, May 16, 12:25 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1225 PM CDT WED MAY 16 2018

OKZ069-072-161800-
Adair OK-Sequoyah OK-
1225 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEQUOYAH AND SOUTH
CENTRAL ADAIR COUNTIES UNTIL 100 PM CDT...

At 1225 PM CDT, a strong thunderstorm was located 6 miles northeast
of Brushy, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Brushy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3555 9473 3563 9475 3575 9460 3556 9453
TIME...MOT...LOC 1725Z 249DEG 10KT 3562 9465
Special weather statement, May 16, 2:12 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
212 PM CDT WED MAY 16 2018

ARZ019-020-161945-
Franklin AR-Crawford AR-
212 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND
NORTHEASTERN CRAWFORD COUNTIES UNTIL 245 PM CDT...

At 212 PM CDT, a strong thunderstorm was located 3 miles east of
Mountainburg, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Mountainburg...                   Alma...
Mulberry...                       Dyer...
Chester...                        Rudy...
Lake Fort Smith...                Fern...
Bidville...                       Piney...
Toney...                          Locke...
Mount Gayler...                   Lonelm...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 13 and 28.
 Interstate 49 between mile markers 22 and 40.

LAT...LON 3545 9395 3550 9428 3575 9427 3575 9413
      3577 9412 3576 9395
TIME...MOT...LOC 1912Z 295DEG 8KT 3562 9411

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:35 PM CDTAreal Flood AdvisoryTSACrawford, Washington3 hr
May 16, 2:03 PM CDTAreal Flood AdvisoryTSABenton, Washington3 hr
May 16, 2:12 PM CDTSpecial Weather StatementTSACrawford33 min
May 16, 2:29 PM CDTAreal Flood AdvisoryTSACrawford, Franklin2 hr
May 16, 3:21 PM CDTSpecial Weather StatementTSABenton24 min
May 16, 4:20 PM CDTAreal Flood AdvisoryTSAMadison2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.